Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Goodland, KS

July 20, 2000Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 7:40 PM MDT for Wallace County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 7:40 PM MDT (01:40 UTC)
Expired
Jul 20, 2000, 8:45 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:30 PM MDTHail 0.75Wallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KGLD 210141
SVRGLD
KSC199-210245-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 845 PM MDT

* AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTH OF WALLACE...OR ABOUT 14 MILES
  SOUTH OF GOODLAND...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AT 805 PM MDT
  SHARON SPRINGS AT 815 PM MDT
  WALLACE AT 825 PM MDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM MDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

$$

COLEMAN

LAT...LON 3911 10201 3875 10200 3872 10151 3910 10151

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:47 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 4:47 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT THU JUL 20 2000

UPDATED THE ZONES TO INCLUDE TORNADO WATCH FOR ALL OF NW KS AND SW
NE. 88D WAS SHOWING SEVERE TSRAS ABOUT TO ENTER YUMA COUNTY.

.GLD...FLASH FLOOD WATCH IN EFFECT FOR GOVE...GREELEY...LOGAN...
SHERIDAN...WALLACE...WICHITA COUNTIES IN KANSAS UNTIL MIDNIGHT MDT
(1 AM CDT).

VP

In the hours before

Local storm report, Jul 20, 3:22 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    15 E ATWOOD               KS   .75 INCH HAIL
07/20/00   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0210 PM    5 E ATWOOD                KS   .88 INCH HAIL
07/20/00   RAWLINS                        REPORTED BY FIRE AND
                                          RESCUE.

0215 PM    6 E ATWOOD                KS   1 INCH HAIL
07/20/00   RAWLINS                        REPORTED BY PUBLIC.

0252 PM    CEDAR BLUFFS              KS   1.75 INCH HAIL
07/20/00   DECATUR                        REPORTED BY PUBLIC.

0305 PM    4 W DANBURY               NE   .75 INCH HAIL
07/20/00   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0315 PM    4 W DANBURY               NE   1 INCH HAIL
07/20/00   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0315 PM    11 N NORCATUR             KS   .88 INCH HAFIL
07/20/00   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

DORN
N
Local storm report, Jul 20, 3:27 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
z
0323 PM    DANBURY                   NE   1 INCH HAIL
07/20/00   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

DORN
N
Special weather statement, Jul 20, 4:28 PM MDT, 3 hours 12 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU JUL 20 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT
CDT). THIS WATCH COVERS THE FOLLOWING COUNTIES IN NORTHWEST KANSAS
AND NEBRASKA:

IN KANSAS: CHEYENNE, RAWLINS, DECATUR, NORTON, SHERMAN, THOMAS,
           SHERIDAN, GRAHAM, WALLACE, LOGAN, GOVE, GREELEY, WICHITA

IN NEBRASKA: DUNDY, HITCHCOCK, RED WILLOW

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP.  IF YOU LIVE IN EASTERN
COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR
THIS STATION FOR THE LATEST WEATHER INFORMATION.

THEDE
Local storm report, Jul 20, 5:12 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    1 NE CALVERT              KS   1.75 INCH HAIL
07/20/00   NORTON                         REPORTED BY PUBLIC.

0430 PM    4 NE NORTON               KS   1.75 INCH HAIL
07/20/00   NORTON                         REPORTED BY PUBLIC.

0440 PM    ALMENA                    KS   1 INCH HAIL
07/20/00   NORTON                         REPORTED BY STORM
                                          SPOTTER.

0506 PM    YUMA                      CO   1.75 INCH HAIL
07/20/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0506 PM    YUMA                      CO   1 INCH HAIL
07/20/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0508 PM    YUMA                      CO   1.75 INCH HAIL
07/20/00   YUMA                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

DORN
N
Local storm report, Jul 20, 6:06 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    YUMA                      CO   .75 INCH HAIL AND
07/20/00   YUMA                           60 MPH WIND GUST
                                          REPORTED BY STORM
                                          SPOTTER.

0542 PM    STRATTON                  NE   1 INCH HAIL
07/20/00   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0555 PM    5 NW WRAY                 CO   1.75 INCH HAIL
07/20/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

DORN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins54 min
Jul 20, 6:53 PM MDTSevere Thunderstorm WarningGLDSherman67 min
Jul 20, 7:16 PM MDTSevere Thunderstorm WarningGLDThomas59 min
Jul 20, 7:51 PM MDTSevere Thunderstorm WarningGLDLogan54 min
Jul 20, 8:24 PM MDTTornado WarningGLDGove, Logan51 min
Jul 20, 8:46 PM MDTSevere Thunderstorm WarningGLDWichita59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.